Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 242, NWS Wichita, KS

October 7, 2018Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 7, 2018, 9:13 PM CDT for Chautauqua County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 7, 2018, 9:13 PM CDT (02:13 UTC)
Expired
Oct 7, 2018, 9:50 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 7:38 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 7, 7:38 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
738 PM CDT Sun Oct 7 2018

.SYNOPSIS...
Issued at 227 PM CDT Sun Oct 7 2018

The current forecast remains on track with multiple consecutive
rounds of heavy rain anticipated through Tue as a mid/upper trough
approaches slowly from the west. Efficient rainfall production is
anticipated as we remain within the moist tropical plume with PWATs
running 200+ percent of normal.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 227 PM CDT Sun Oct 7 2018

Tonight-Monday night...Surface cyclogenesis is underway across the
Southern High Plains which will allow the warm front to continue
mixing slowly north across the area this evening and tonight. As
moisture is advected into central KS, areas of fog appear likely.
Increasing low level flow will serve to transport low level moisture
north across the area tonight with more widespread coverage of
showers and storms anticipated with continued mid-level
waa/isentropic upglide tonight and through the day on Monday. The
more focused heavy rain potential through this period may be along
and west of the Kansas Turnpike region where the frontal zone is
progged to stall. We may see a handful of strong storms Mon-Mon
night with steepening mid-level lapse rates and increasing deep
layer shear but heavy rain is expected to remain the primary
threat.

Tue-Tue night...The mid/upper trough is progged to emerge over the
Central Plains states on Tuesday and Tuesday night. The cold front
will finally begin to march eastward across the area clearing
southeast Kansas Tuesday evening. Some scattered showers may linger
into the overnight hours, but the threat for additional heavy rain
should rapidly come to an end from west to east as we move through
the overnight hours on Tue. Once again, we may see a handful of
strong or marginally severe storms along and ahead of the front on
Tue but the primary threat will continue to be heavy rain and
flooding concerns.

Wed-Wed night...A stable post-frontal regime is anticipated across
the area on Wed as high pressure settles over the area in the wake
of the trough with dry weather and seasonably cool temperatures.

.LONG TERM...(Thursday through Sunday)
Issued at 227 PM CDT Sun Oct 7 2018

The mid/upper flow is progged to become more zonal and progressive
with another shortwave trough progged to move across the area
late in the week bringing additional chances for showers late Thu
into early Fri. This system will be followed by another
progressive clipper system over the weekend which will provide a
reinforcing shot of cool air and only low probabilities for light
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 735 PM CDT Sun Oct 7 2018

IFR/LIFR anticipated at most sites through midday Monday.
Threat of storms and modest instability will be primarily east of
I-35 this evening as diffuse warm front lifts slowly north. Some
improvement anticipated at KCNU/KICT in the morning, with
KHUT/KSLN improving around midday. KRSL will be slowest to
improve. Widespread IFR/LIFR is probable north of warm front.
-Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  75  63  68 /  90  70  90  90
Hutchinson      59  71  58  64 /  90  80  90  90
Newton          62  73  61  66 / 100  70  90  90
ElDorado        64  76  64  70 /  80  60  80  90
Winfield-KWLD   66  78  65  71 / 100  60  80  90
Russell         51  64  51  58 /  90  90  80  80
Great Bend      52  68  52  60 /  90  90  80  80
Salina          55  71  58  64 /  90  80  90  90
McPherson       58  71  58  64 /  80  80  90  90
Coffeyville     70  83  68  78 /  70  30  50  80
Chanute         69  82  67  75 /  80  40  50  80
Iola            68  81  67  75 /  80  40  50  80
Parsons-KPPF    70  82  68  76 /  70  40  50  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ032-033-047>053-
067>070-082-083-091>094-098.

&&

SYNOPSIS...MWM
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...PJH
Hazardous weather outlook, Oct 7, 4:18 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
418 PM CDT Sun Oct 7 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
418 PM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms will become more numerous across the area
tonight. Heavy rain will be possible with the more intense showers
and storms. See latest flood watch and river flood warnings for
additional details. Areas of fog will continue to impact portions of
central and south central Kansas tonight. Visibilities could be
reduced below a mile at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain and flooding will ramp up on Monday and Tuesday,
especially along and west of the Kansas Turnpike. See latest flood
watch and river flood warnings for additional details. A few of the
stronger storms may produce wind gusts around 50 mph on Monday. For
Tuesday, a few of the stronger storms over eastern Kansas may
produce large hail and damaging winds in addition to heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:50 PM CDTRiver Flood WarningICTEllsworth68 hr
Oct 7, 9:50 PM CDTRiver Flood WarningICTSaline4 days
Oct 7, 9:56 PM CDTRiver Flood WarningICTMcPherson64 hr
Oct 7, 10:01 PM CDTRiver Flood WarningICTLincoln42 hr
Oct 7, 10:06 PM CDTAreal Flood WarningICTChautauqua12 hr
Oct 7, 10:55 PM CDTSpecial Weather StatementICTWilson95 min
Oct 8, 2:54 AM CDTAreal Flood WarningICTAllen, Neosho, Wilson7 hr
Oct 8, 7:17 AM CDTRiver Flood WarningICTAllen69 hr
Oct 8, 8:48 AM CDTAreal Flood WarningICTKingman3 days
Oct 8, 9:30 AM CDTRiver Flood WarningICTButler65 hr
Oct 8, 9:37 AM CDTRiver Flood WarningICTButler, Cowley3 days
Oct 8, 9:53 AM CDTRiver Flood WarningICTSedgwick, Sumner3 days
Oct 8, 9:56 AM CDTRiver Flood WarningICTSumner4 days
Oct 8, 9:58 AM CDTRiver Flood WarningICTSedgwick4 days
Oct 8, 9:59 AM CDTAreal Flood WarningICTAllen, Neosho, Wilson4 days
Oct 8, 10:14 AM CDTRiver Flood WarningICTMcPherson, Saline70 hr
Oct 8, 10:22 AM CDTRiver Flood WarningICTChase5 days
Oct 8, 10:22 AM CDTRiver Flood WarningICTChase, Lyon65 hr
Oct 8, 10:33 AM CDTRiver Flood WarningICTAllen, Neosho4 days
Oct 8, 10:33 AM CDTRiver Flood WarningICTNeosho4 days
Oct 8, 10:33 AM CDTRiver Flood WarningICTLabette, Neosho6 days
Oct 8, 11:45 AM CDTAreal Flood WarningICTHarper5 days
Oct 8, 11:54 AM CDTSpecial Weather StatementICTSaline36 min
Oct 8, 12:50 PM CDTSpecial Weather StatementICTSumner40 min
Oct 8, 12:54 PM CDTAreal Flood WarningICTHarvey, McPherson, Reno, Rice24 hr
Oct 8, 12:58 PM CDTAreal Flood WarningICTBarton, Ellsworth, Lincoln, Russell24 hr
Oct 8, 1:03 PM CDTAreal Flood WarningICTSumner24 hr
Oct 8, 1:29 PM CDTSpecial Weather StatementICTSumner31 min
Oct 8, 1:34 PM CDTAreal Flood WarningICTSedgwick24 hr
Oct 8, 3:20 PM CDTSpecial Weather StatementICTGreenwood25 min
Oct 8, 4:11 PM CDTRiver Flood WarningICTSedgwick52 hr
Oct 8, 4:12 PM CDTAreal Flood WarningICTMarion46 hr
Oct 8, 4:21 PM CDTRiver Flood WarningICTButler, Cowley52 hr
Oct 8, 4:21 PM CDTRiver Flood WarningICTCowley4 days
Oct 8, 4:59 PM CDTRiver Flood WarningICTMarion3 days
Oct 8, 5:10 PM CDTRiver Flood WarningICTCherokee, Labette7 days
Oct 8, 5:35 PM CDTAreal Flood WarningICTSaline42 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.